Hail, Claiborne
- When
- March 18, 7:19 PM CST
- Where
- Claiborne County, Grand Gulf
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.033, -91.050
7 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CST TUE MAR 18 2003 THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE 70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A 120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA THIS AFTERNOON. MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW. IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY PROVIDING NEAR NORMAL TEMPS. PRELIM NUMBERS... JAN 056/079/053/77/51 7000- MEI 057/077/053/76/50 600-- .JAN... AR...NONE. LA...NONE. MS...NONE. 22
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 138 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A VERY LARGE AND COMPLEX SPRING LIKE STORM SYSTEM IS APPROACHING THE REGION. VERY STRONG MID LEVEL WINDS WILL OVERSPREAD THE REGION LATER THIS AFTERNOON AND INTERACT WITH INCREASING MOISTURE AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. VERY STRONG WIND SHEAR IS PRESENT OVER THE AREA AND WILL ALLOW THE ATMOSPHERE TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. THESE SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE DAMAGING TORNADOES...VERY LARGE DAMAGING HAIL AND WIND GUSTS TO 80 MPH. THUNDERSTORMS WILL FIRST DEVELOP WEST OF THE MISSISSIPPI RIVER AND MOVE NORTH NORTH EAST. AS THE STRONG MID LEVEL WINDS SPREAD EASTWARD...ADDITIONAL THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON HOURS AND CONTINUE INTO THE EVENING. AREAS NORTH OF A LINE FROM MONTICELLO TO MERIDIAN MISSISSIPPI WILL HAVE A HIGH PROBABILITY OF SEEING THESE SEVERE THUNDERSTORMS...WITH THE HIGHEST PROBABILITY OF SEVERE WEATHER IN AREAS NORTH OF A LINE FROM NATCHEZ TO VICKSBURG TO PICKENS TO GORE SPRINGS. ALL THUNDERSTORM ACTIVITY APPEARS TO EXIT OUT OF THE AREA AROUND MIDNIGHT. ATMOSPHERIC CONDITIONS ARE RAPIDLY CHANGING AND WILL QUICKLY BE CONDUCIVE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK CONTAINING TORNADOES...LARGE HAIL AND DAMAGING WINDS. REVIEW SAFETY PLANS AND BE PREPARED TO ACT WHEN WATCHES AND WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 6 SW JONESVILLE LA TORNADO
03/18/03 CATAHOULA REPORTED BY JONESVILLE
POLICE DEPARTMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 W FROGMORE LA WIND DAMAGE
03/18/03 CONCORDIA A FEW TREES DOWN.
REPORTED BY CONCORDIA
PARISH SHERIFFS OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM FERRIDAY LA 0.88 INCH HAIL
03/18/03 CONCORDIA NICKEL HAIL...REPORTED BY
CONCORDIA SHERIFFS
OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 3 W CLAYTON LA 0.75 INCH HAIL
03/18/03 CONCORDIA PENNY SIZE HAIL REPORTED
BY SHERIFFS OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM WATERPROOF LA 0.88 INCH HAIL
03/18/03 TENSAS NICKEL HAIL REPORTED BY
TENSAS EMA.
0658 PM ST JOSEPH LA 0.88 INCH HAIL
03/18/03 TENSAS NICKEL HAIL REPORTED BY
TENSAS EMA.
0659 PM FERRIDAY LA WIND DAMAGE
03/18/03 CONCORDIA A FEW TREES
DOWN...
REPORTED BY
CONCORDIA SHERIFFS
OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 4 NE WINNSBORO LA 60 MPH WIND GUST
03/18/03 FRANKLIN LA LARGE LIMBS DOWN...
REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm winds knocked down a few trees.
A tornado briefly touched down 3 miles east of Grand Gulf. This tornado knocked down and snapped several trees, with one tree down across a roadway.
Thunderstorm winds knocked down a few trees.
Thunderstorm winds knocked down several large limbs down.
A tornado touched down 9 miles NE of Polkville and tore the tin roofs off of 4 chicken houses. Numerous trees were snapped and knocked down.
Large hail cracked several car windshields on US Highway 82 near Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345450, 5345451, 5345104, 5345452, 5345453, 5345454, 5345455, 5345456, 5345458, 5345457, 5345459, 5345460, 5345461.